Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

September 17, 2021Le Sueur County, Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 17, 2021, 2:34 AM CDT for Le Sueur County, Rice County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2021, 2:34 AM CDT (07:34 UTC)
Expired
Sep 17, 2021, 3:00 AM CDT
In force
26 min
Issued by
NWS Twin Cities, MN
Hail
0.00 in
Wind
50

Counties Le Sueur County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 2:34 AM CDTTORNADO2 Nnw Le Sueur, MNA TORNADO MOSTLY TRACKED THROUGH A CORN FIELD BUT IT DID KNOCK DOWN LARGE BRANCHES IN A GROVE OF TREES. PATH LENGTH 1.6 MILES. RATED EF0.
Sep 17, 3:05 AM CDTTSTM WND DMG6 Nw Dundas, MNRICE CO DISPATCH REPORTED SEMI-TRAILER FLIPPED OVER FROM WIND GUSTS. TIME ROUGHLY ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS83 KMPX 170734
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Fri Sep 17 2021
 
MNZ067-069-075>077-083>085-170800-
Steele MN-Le Sueur MN-Waseca MN-Blue Earth MN-Rice MN-Sibley MN-
Scott MN-Nicollet MN-
234 AM CDT Fri Sep 17 2021

...Strong thunderstorms will impact portions of Le Sueur,
northwestern Steele, southeastern Sibley, southeastern Scott,
northeastern Blue Earth, western Rice, northern Waseca and
northeastern Nicollet Counties through 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Eagle Lake. Movement was
east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Janesville around 240 AM CDT.
  Elysian around 245 AM CDT.
  New Prague, Montgomery and Waterville around 250 AM CDT.

Other locations in the path of these storms include Lonsdale,
Morristown, Warsaw, Faribault, Webster, Medford and Elko New Market.

This includes the following highways...
 Interstate 35 between mile markers 42 and 69.
 U.S. Highway 14 between mile markers 135 and 152.
 U.S. Highway 169 between mile markers 65 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4468 9334 4408 9320 4412 9394 4451 9402
TIME...MOT...LOC 0733Z 266DEG 57KT 4451 9396 4420 9389 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 16, 11:39 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 11:39 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT Thu Sep 16 2021

.UPDATED for 06Z Aviation Discussion...
Issued at 1132 PM CDT Thu Sep 16 2021

&&

.SHORT TERM...(This evening through Friday night)
Issued at 253 PM CDT Thu Sep 16 2021

Regional radar and enhanced satellite imagery is showing convection
developing along the international border in northwest Minnesota. RGB
enhanced satellite does show more glaciated clouds across northern
Minnesota with only water clouds across the central part of the
state. Southern Minnesota remains clear and windy as surface winds
have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest
Minnesota, to 25 to 40 mph elsewhere over the southern half of
Minnesota, and parts of west central Wisconsin.

Temperatures this afternoon have even exceeded the 90% of the NBM
along the Buffalo Ridge where local effects allowed temperatures to
rise into the 90s. I wouldn't be surprised to see additional 90s in
southern Minnesota before the late afternoon. Even with these
temperatures a strong mid-level CAP has suppressed any clouds to
form in most of MPX CWA. In addition to the RGB images, the
satellite derived stability indices does show an enhanced area of
both higher K-Indices, and CAPE values over west central Minnesota
this afternoon. Farther to the west along the cold front, these
indices are much lower which indicates that once the cold front
arrives later this afternoon/early evening along this enhanced area
of greater instability and moisture, convection should develop. This
area is also under 45 to 55 knots of bulk wind shear which will
force any convection to become organized quickly. Therefore, once
convection develops, there will be a small window where both the
instability and higher wind shear values allow for severe storms.

Later this evening, as a potent shortwave that is evident across
western North Dakota this afternoon arrives over the Upper Midwest,
the isolated/scattered nature of the convection will likely congeal
into a large area of showers and thunderstorms along and behind this
cold front. Any severe storms early will likely weaken as the
instability weakens overnight. The bulk of the showers and
thunderstorms will occur late this evening and overnight before
becoming more scattered toward morning as this system exits
Minnesota, and west central Wisconsin. Friday will see some residual
showers in the far southeast CWA but clearing will occur by the
afternoon. High pressure will dominate the weather Friday night with
lows dropping into the 40s, with a few upper 30s possible in the
typical cools spots in central Minnesota, and west central
Wisconsin.

.LONG TERM...(Saturday through Thursday)
Issued at 253 PM CDT Thu Sep 16 2021

The upper-level pattern will amplify through the weekend as ridging
centers over the eastern CONUS, providing subsidence aloft to build
high pressure across the region.

A chilly start to the long term period is likely with low
temperatures in the 40s Saturday morning. Temperatures quickly
rebound into the 70s in the afternoon. As the high pressure shifts
to the east, a warm front lifts through the area associated with a
low pressure in southern Canada. This allows strong WAA to develop
and push high temperatures into the mid to upper 80s on Sunday.
Additionally, a longwave trough working across the CONUS will
generate a sub-1000mb low pressure that will track from the Northern
Plains into Hudson Bay during the first half of next week. The cold
front is expected to move into western Minnesota by Tuesday and
continue through the area by Tuesday evening. This front will bring
our next chance at precipitation with scattered
showers/thunderstorms along the frontal boundary.

For Wednesday and Thursday, the cold front shifts into the Great
Lakes region leaving behind little in the way of sensible weather. A
few diurnal showers could pop up Wednesday afternoon as the core of
cold air aloft is overhead. Otherwise, both days will feature highs
in the 60s with lows in the 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM CDT Thu Sep 16 2021

A line of storms will move in from the Dakotas and sweep through the
region overnight. The main threat with these storms is lightning. Winds
will be southerly ahead of a passing cold front, and then take on a
north/northwesterly direction behind it. Look for VFR conditions to
return for Friday.

KMSP...
Storms will arrive after 07Z tonight. The main threat will be
lightning. Winds will shift from the south and become northwesterly.
The wind shift could occur around 09Z. VFR conditions will follow for
Friday.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind Increasing SSE 10-15 kts by aftn.
Sun...VFR. Wind SSW 10-20G25 kts.
Mon...MVFR/-SHRA with TSRA/IFR possible as a strong cold front
passes through. Wind S at 10G20 bcmg NW at 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Sep 16, 9:33 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Thu Sep 16 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180245-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
933 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

The first round of thunderstorms is diminishing, but a second
round will come from the Dakotas overnight. This second round is
not expected to be severe but could produce locally gusty winds,
small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong storms will be possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Sep 17, 1:53 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 AM CDT Fri Sep 17 2021

MNZ065>067-075-170730-
McLeod MN-Sibley MN-Renville MN-Nicollet MN-
153 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of Sibley, McLeod,
eastern Renville and northwestern Nicollet Counties through 230 AM
CDT...

At 153 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 19 miles east of Redwood Falls, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo Lake around 205 AM CDT.
  Stewart around 210 AM CDT.

Other locations in the path of this storm include Brownton and
Glencoe.

This includes U.S. Highway 212 between mile markers 89 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4440 9467 4467 9490 4490 9453 4489 9450
      4491 9450 4498 9438 4498 9432 4459 9400
      4439 9465
TIME...MOT...LOC 0653Z 240DEG 52KT 4459 9472

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TDH
Local storm report, Sep 17, 1:55 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND GST     1 SSE NORTH REDWOOD     44.55N 95.08W
09/17/2021  M54 MPH          REDWOOD            MN   ASOS

            ASOS STATION KRWF REDWOOD FALLS AP.

&&

TDH
Special weather statement, Sep 17, 2:00 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 AM CDT Fri Sep 17 2021

MNZ067-074>076-083-170730-
Le Sueur MN-Brown MN-Blue Earth MN-Sibley MN-Nicollet MN-
200 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southwestern Le
Sueur, southeastern Sibley, southeastern Brown, northwestern Blue
Earth and Nicollet Counties through 230 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Sleepy Eye, or 10 miles southwest of New Ulm,
moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New Ulm around 210 AM CDT.
  Courtland around 215 AM CDT.
  Lafayette around 220 AM CDT.

This includes the following highways...
 U.S. Highway 14 between mile markers 86 and 123.
 U.S. Highway 169 between mile markers 59 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4425 9481 4440 9465 4460 9401 4428 9383
      4411 9469 4411 9474
TIME...MOT...LOC 0700Z 240DEG 52KT 4422 9463

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TDH
Local storm report, Sep 17, 2:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     2 W NEW ULM             44.32N 94.50W
09/17/2021  M61 MPH          BROWN              MN   AWOS

            AWOS STATION KULM NEW ULM AP.

&&

TDH
Local storm report, Sep 17, 2:32 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     NEW ULM                 44.31N 94.46W
09/17/2021                   BROWN              MN   TRAINED SPOTTER

            SPOTTER REPORTED 10-12 INCH DIAMETER TREE
            DOWN. WILL SEND PICTURES IN THE MORNING.

&&

TDH
Special weather statement, Sep 17, 2:34 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Fri Sep 17 2021

MNZ067-069-075>077-083>085-170800-
Steele MN-Le Sueur MN-Waseca MN-Blue Earth MN-Rice MN-Sibley MN-
Scott MN-Nicollet MN-
234 AM CDT Fri Sep 17 2021

...Strong thunderstorms will impact portions of Le Sueur,
northwestern Steele, southeastern Sibley, southeastern Scott,
northeastern Blue Earth, western Rice, northern Waseca and
northeastern Nicollet Counties through 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Eagle Lake. Movement was
east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Janesville around 240 AM CDT.
  Elysian around 245 AM CDT.
  New Prague, Montgomery and Waterville around 250 AM CDT.

Other locations in the path of these storms include Lonsdale,
Morristown, Warsaw, Faribault, Webster, Medford and Elko New Market.

This includes the following highways...
 Interstate 35 between mile markers 42 and 69.
 U.S. Highway 14 between mile markers 135 and 152.
 U.S. Highway 169 between mile markers 65 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 9334 4408 9320 4412 9394 4451 9402
TIME...MOT...LOC 0733Z 266DEG 57KT 4451 9396 4420 9389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:07 PM CDTTornado WarningMPXMille Lacs, Morrison23 min
Sep 16, 7:08 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi37 min
Sep 16, 7:14 PM CDTSpecial Weather StatementMPXChippewa31 min
Sep 16, 7:18 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville27 min
Sep 16, 7:30 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison45 min
Sep 16, 7:43 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Sep 16, 7:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Renville31 min
Sep 16, 7:47 PM CDTSpecial Weather StatementMPXMeeker28 min
Sep 16, 7:53 PM CDTSevere Thunderstorm WarningMPXMille Lacs37 min
Sep 16, 8:12 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville33 min
Sep 16, 8:38 PM CDTSpecial Weather StatementMPXIsanti37 min
Sep 16, 8:45 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright30 min
Sep 16, 9:12 PM CDTSpecial Weather StatementMPXHennepin33 min
Sep 16, 10:24 PM CDTSpecial Weather StatementMPXLac qui Parle36 min
Sep 16, 10:37 PM CDTSpecial Weather StatementMPXKanabec23 min
Sep 16, 11:06 PM CDTSpecial Weather StatementMPXStearns24 min
Sep 17, 12:09 AM CDTSpecial Weather StatementMPXMille Lacs36 min
Sep 17, 12:21 AM CDTSpecial Weather StatementMPXBenton24 min
Sep 17, 12:47 AM CDTSpecial Weather StatementMPXMille Lacs28 min
Sep 17, 12:55 AM CDTSpecial Weather StatementMPXRedwood, Yellow Medicine35 min
Sep 17, 1:10 AM CDTSpecial Weather StatementMPXKanabec20 min
Sep 17, 1:20 AM CDTSpecial Weather StatementMPXBenton25 min
Sep 17, 1:29 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville31 min
Sep 17, 1:48 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs27 min
Sep 17, 1:53 AM CDTSpecial Weather StatementMPXMcLeod, Sibley37 min
Sep 17, 2:00 AM CDTSpecial Weather StatementMPXBrown, Nicollet30 min
Sep 17, 2:29 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley16 min
Sep 17, 2:45 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott15 min
Sep 17, 2:59 AM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott, Washington16 min
Sep 17, 3:15 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXWashington15 min
Sep 17, 3:18 AM CDTSpecial Weather StatementMPXGoodhue27 min
Sep 17, 3:30 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix30 min
Sep 17, 4:00 AM CDTSpecial Weather StatementMPXBarron30 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.